Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

General Anesthesia vs. Alzheimer`s

09/05/2006

Question:

My mother-in-law just had uncomplicated elbow surgery. Although previously she was diagnosed with beginning Alzheimer`s (78 years old), she has extreme difficulty in cognitive abilities. She is currently in her 4th day at the hospital with no narcotics and still cannot do basic recognition or memory skills. Before this, she was cooking, cleaning, ordering clothing, conversing well. On ther second day she seemed to be coming `around`, but the 3rd day she was back to square 1. Is this normal and how should we move forward? Would reinstalling the IV help flush the system. She does take Aricept.

Answer:

This question has been forwarded by Alzheimer's Disease:

We are recognizing more and more that difficulty with mental functioning after surgery is a real problem in the elderly. It now has an official title - Postoperative Cognitive Dysfunction (POCD). Unfortunately little is known about how to predict it, reduce the risk, or treat it. For instance, although you might expect regional or local anesthesia to have less impact than general anesthesia, the studies so far do not show this. Certainly, sedative drugs and narcotics can cause confusion in the elderly and should probably be minimized if POCD is a concern.

If your mother-in-law has early Alzheimer's disease she would be at higher risk of POCD. The fact that she was "coming around" on day two is encouraging, as many elderly patients will take a lot longer to recover cognitively after major surgery. It suggests that the lingering effects of anesthesia were coming to an end. Now she has had a setback it would be important to have a thorough medical evaluation to look for one of the many causes of such a decline. Examples: medications, interactions between medications, electrolyte problems, heart problems, breathing or lung disorders, sleep disturbance, pain, mini-strokes, kidney or liver disease, etc.

Reinserting the IV would not necessarily be the solution. "Flushing the system" is an appealing concept but has no basis I know of in medical science. However if your mother-in-law is not eating or drinking properly now, the IV may help keep her hydrated.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University